Posted by: Frustrated | 2008-12-08

Weight gain on antidpressants

I suufer from bilpolar and have generally been quite well managed by a top specialist. After a recent depressive episode the doc changed meds and my weight has exploded. on fluoxitine, lamectin, lithium, trepilene, thyroid hormanes, oestrogen (full hysetrectomy) It appears that the trepilene is the biggest culprit but the doc is unwilling to remove it right now. have huge carb cravings and limited excercise. is it possible to get advise for this scenario. Are there dieticians who would know how to work with this? Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Frustrated
I can understand that you must be feeling desperate - on the one hand you need your antidepressant medications, while on the other hand you don't want to gain weight exponentially. Do consult a clinical dietitian (visit the Association for Dietetics in SA Website at: and click on "Find a Dietitian" to find a dietitian in your area), because she/he will be able to assist you with a diet that should counteract the carb cravings and help you to lose some weight. You don't say why you are not able to exercise? but if at all possible, I would urge you to try and get some exercise every day. It is not necessary to join a gym, you can go for walks or do skipping at home. Start gradually and work up to how long and how intensively you exercise as you get fitter. Exercise not only promotes weightloss, but it also helps to counteract depression and stimulates the body's metabolism.
Holding thumbs for you

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.